Nebraska, 2014

Hail and Damaging Winds in Nebraska, August 20, 2014

August 20, 2014 · NWS LBF · 12 events in 4 counties and zones

Thunderstorms formed along a stationary frontal boundary during the evening of August 20th. This frontal boundary was positioned across southwestern and portions of central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms formed along a stationary frontal boundary during the evening of August 20th. This frontal boundary was positioned across southwestern and portions of central Nebraska. Large hail up t the size of golf balls along with wind gusts to 70 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 20, 5:25 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 20, 5:25 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT WED AUG 20 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 354 PM CDT WED AUG 20 2014

RATHER DIFFICULT FORECAST TONIGHT. THERE HAVE BEEN LOTS OF MID LEVEL
CLOUDS HANGING ACROSS THE AREA THIS AFTERNOON...AND HAVE KEPT
TEMPERATURES DOWN A BIT. CLOUDS HAVE BEGUN TO CLEAR SLOWLY...AND ARE
NOW ALLOWING FOR SOME HEATING AND INCREASING INSTABILITY. DO NOT
HAVE A GOOD FEEL IN TERMS OF CONVECTION TONIGHT...AS MODELS HAVE
BEEN INCONSISTENT AND PRIMARY FORCING REMAINS MOSTLY NORTH OF THE
AREA. FOR THESE REASONS...WILL LOWER POPS A BIT. AS
MENTIONED...INSTABILITY IS INCREASING WITH LITTLE SURFACE BASED CIN
REMAINING ACROSS THE AREA. AN ELONGATED AREA OF LOW PRESSURE EXTENDS
FROM WESTERN SD TO WESTERN KS...AND COULD BE THE FOCUS FOR ISOLATED
STORM DEVELOPMENT THOUGH THE EVENING. A WARM FRONT ALSO EXTENDS FROM
WEST TO EAST ACROSS NORTHERN NEBRASKA...AND COULD ALSO SERVE AS A
FOCUS FOR STORM DEVELOPMENT. YET ANOTHER AREA TO WATCH WILL BE
ACROSS NORTHEAST COLORADO THIS EVENING...AS HRRR MODEL CONTINUES TO
INDICATE STORMS MOVING NORTHEAST INTO SOUTHWEST NEBRASKA THIS
EVENING. SO LOTS OF AREAS TO WATCH...BUT LOW CONFIDENCE ON ANY ONE
SCENARIO MATERIALIZING. WILL CONTINUE TO MONITOR.

WEAK COOL FRONT WILL SETTLE JUST SOUTHEAST OF THE AREA THURSDAY.
OVERALL SHOULD BE A FAIRLY QUITE WEATHER DAY...WITH LIGHT NORTH
WINDS AND TEMPERATURES IN THE UPPER 80S AND LOWER 90S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 354 PM CDT WED AUG 20 2014

MAIN FOCUS WILL BE THE STORM SYSTEM MOVING IN THIS WEEKEND WITH
THUNDERSTORM CHANCES THURSDAY THROUGH SUNDAY.

LOWERED PRECIPITATION CHANCES ACROSS THE SOUTHERN PART OF THE
FORECAST AREA  AS THE LATEST MODELS ARE TRENDING DRIER DUE TO LACK
OF MOISTURE. KEPT THE POPS ACROSS THE NORTHWEST AS MODELS SEEM TO
FAVOR STRONGER FORCING AND BETTER MOISTURE AS AN UPPER LEVEL SHORT
WAVE TROF PUSHES ACROSS THE AREA. HELD OFF HIGHER PRECIPITATION
CHANCES ACROSS THE SOUTHWEST UNTIL FRIDAY AFTERNOON AND EVENING AS
CONFIDENCE IS GREATER IN THUNDERSTORM DEVELOPMENT AFTER 18Z. SYSTEM
CURRENTLY ACROSS THE SOUTHWESTERN U.S. WILL CONTINUE TO ADVECT
NORTHEASTWARD AND WILL COMBINE WITH THE NORTHERN SYSTEM CURRENTLY
ACROSS THE GULF OF ALASKA. THE SOUTHWEST SYSTEM WILL TRANSPORT
MOISTURE AND VORTICITY ACROSS THE FORECAST AREA FRIDAY AFTERNOON.
BY 00Z SATURDAY PRECIPITABLE WATER INCREASES TO 150 PERCENT.

SATURDAY NIGHT INTO SUNDAY...AN UPPER LEVEL SHORT WAVE TROF WILL
PUSH ACROSS THE FORECAST AREA PUSHING THE RIDGE EASTWARD BRINGING
COLDER TEMPERATURES WITH IT. HIGHS ON SUNDAY WILL BE AROUND 10
DEGREES COOLER THAN SATURDAY. COOLER TEMPERATURES WILL CONTINUE
THROUGH WED WHEN NEXT TROF IS SET TO PUSH THROUGH THE AREA. THIS
SYSTEM WILL BRING STRONG LIFT AS MODELS SUGGEST AN INCREASE IN OMEGA
VALUES AND AN ABUNDANT AMOUNT OF MOISTURE WITH DEWPOINTS IN THE 60S
CREATING A FAVORABLE THUNDERSTORM DEVELOPMENT TO BE IN PLACE THE
NEXT SEVERAL DAYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 623 PM CDT WED AUG 20 2014

VFR IS GENERALLY EXPECTED TONIGHT AND THURSDAY.

ISOLATED TSTMS NEAR KSNY-KOGA ARE EXPECTED TO DISSIPATE AROUND 03Z
OR SOONER WITH THE LOSS OF HEATING. THE TSTM ACTIVITY FROM KBBW-KGLD IS
EXPECTED TO CONTINUE THIS EVENING...PERHAPS LASTING UNTIL 06Z OR
LATER BUT REMAIN ISOLATED. THE STORMS SHOULD TRACK NORTHEAST ALONG
A KGLD-KBBW-KONL LINE MAINLY AFFECTING AREAS EAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TAYLOR
LONG TERM...GOMEZ
AVIATION...CDC
Hazardous weather outlook, Aug 20, 3:11 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT WED AUG 20 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-212115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
411 PM CDT WED AUG 20 2014 /311 PM MDT WED AUG 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT. THE AREA FOR STORM DEVELOPMENT
WILL GENERALLY BE SOUTHEAST OF A BASSETT TO OGALLALA LINE. THERE
IS A RISK THAT A FEW STORMS COULD BECOME SEVERE FROM AROUND THE
BROKEN BOW AREA...NORTHEAST THROUGH THE ONEILL AREA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS SHOULD SEVERE STORMS
DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH THE
WEEKEND. LATER FORECASTS WILL DETERMINE THE RISK FOR ANY SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS CENTRAL
NEBRASKA AND EASTERN PARTS OF NORTH CENTRAL NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Aug 20, 6:05 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
705 PM CDT WED AUG 20 2014

NEZ070-071-210045-
FRONTIER NE-HAYES NE-
705 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAYES AND WESTERN
FRONTIER COUNTIES UNTIL 745 PM CDT...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR RED WILLOW RESERVOIR MOVING NORTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CURTIS...
  RED WILLOW RESERVOIR STATE RECREATION AREA...
  WILLOW VIEW CAMPGROUND...
  BLUEGILL HAVEN CAMPGROUND...
  QUICK...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 45.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Special weather statement, Aug 20, 6:21 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT WED AUG 20 2014

NEZ070-071-210100-
FRONTIER NE-HAYES NE-
721 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAYES AND WESTERN
FRONTIER COUNTIES UNTIL 800 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF RED WILLOW RESERVOIR STATE
RECREATION AREA...OR 12 MILES EAST OF HAYES CENTER...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CURTIS...
  MAYWOOD...
  MOOREFIELD...
  QUICK...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 31 AND 51.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC

The radar

The North Platte radar (KLNX), 145 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Frontier

When
August 20, 6:48 PM CST
Where
Frontier County, 3.22 mi WSW of Maywood
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -100.680

Hail, Frontier

When
August 20, 6:54 PM CST
Where
Frontier County, 3.77 mi WNW of Maywood
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.700, -100.680

Car windows were broken by golf ball sized hail.

Hail, Lincoln

When
August 20, 6:54 PM CST
Where
Lincoln County, 6.12 mi ESE of Wellfleet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.720, -100.620

Thunderstorm Wind, Frontier

When
August 20, 6:54 PM CST
Where
Frontier County, 3.77 mi WNW of Maywood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.700, -100.680

Golf ball sized hail reported along with 60 MPH winds.

Hail, Lincoln

When
August 20, 7:18 PM CST
Where
Lincoln County, 11.83 mi ENE of Wellfleet
Measured
1.5 in hail
Reported by
Public
Coordinates
40.830, -100.530

Thunderstorm Wind, Lincoln

When
August 20, 7:18 PM CST
Where
Lincoln County, 11.83 mi ENE of Wellfleet
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.830, -100.530

Metal poles were bent on a trampoline.

Thunderstorm Wind, Lincoln

When
August 20, 7:18 PM CST
Where
Lincoln County, 8.46 mi SW of Brady
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.940, -100.480

A gazebo was destroyed along with severe damage to trees.

Thunderstorm Wind, Lincoln

When
August 20, 7:28 PM CST
Where
Lincoln County, 4.84 mi S of Brady
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.960, -100.370

A center pivot was overturned by thunderstorm wind gusts of 60 MPH.

Thunderstorm Wind, Lincoln

When
August 20, 7:35 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.020, -100.370

Large tree branches reported down in Brady.

Thunderstorm Wind, Lincoln

When
August 20, 7:40 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.020, -100.370

Thunderstorm wind gusts estimated at 60 MPH.

Thunderstorm Wind, Custer

When
August 20, 8:05 PM CST
Where
Custer County, 18.69 mi SW of Callaway
Measured
71 kt (82 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
41.140, -100.220

Thunderstorm wind gusts measured 80 MPH on a home weather station. Meanwhile, hail up to the size of walnuts punched several holes in siding at a farmstead.

Hail, Holt

When
August 20, 9:15 PM CST
Where
Holt County, 2.16 mi WSW of Swan Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -99.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535432, 535433, 535434, 535435, 535438, 535439, 535441, 535446, 535444, 535442, 535494, 535496.